Home  |  Journals  |  Conferences |   Membership  |   FAQ's Join  |  Contact  |   Sitemap  |             

International Journal of Clinical & Medical Images

ISSN: 2376-0249
Open Access
 
 
 

Rash on Sun Exposed Areas of Skin

Other Art Works

Image 01 Image 02
Image 03 Image 04
Image 05 Image 06
Image 07 Image 08
Image 09 Image 10
Image 11 Image 12
Image 13 Image 14
Image 15 Image 16
Image 17 Image 18
Image 19 Image 20
Image 21 Image 22
Image 23 Image 24
Image 25 Image 26
Image 27 Image 28
Image 29 Image 30

A 50 year man presented with complaints of redness, swelling and blistering rash over the dorsum of the hands, dorsal forearms (Figure 1A, C), bridge of nose and malar area (Figure 1D) which erupted 10 days back, about half an hour after exposure to sunlight. Ventral forearm was not affected (Figure 1B). He had never had similar problems before. Further questioning revealed that he had been on doxycycline for the last 3 months as suppressive therapy for osteomyelitis. Based on history of exposure to doxycycline and distribution of the rash (confined to sun exposed areas), a diagnosis of phototoxicity was made. Phototoxicity is a non-immunological reaction to sunlight in response to agents that are activated by ultraviolet (particularly UVA) light to generate reactive oxygen species which damage cell membranes. Systemic drugs that cause phototoxicity include tetracyclines (doxycycline), thiazides, phenothiazines (chlorpromazine), antifungals (voriconazole and griseofulvin), fluoroquinolones, retinoids, nalidixic acid and nonsteroidal anti-inflammatory drugs (piroxicam and ketoprofen). Clinically, photototoxic reaction appears like exaggerated sunburn. It usually evolves within minutes to hours after exposure to sunlight, and in severe cases develops into vesicles and bullae. Our patient was treated by stopping doxycycline, and prescribed a combination of H1 (loratidine) and H2 receptor blockers (ranitidine), topical emollient and oral prednisone (20 mg daily for 5 days) and advised to avoid sun exposure. On follow-up his symptoms had improved.

Corresponding author
Subhankar Chakraborty

Department of Internal Medicine
University of Nebraska Medical Center
USA

 
 
© 2008-2013 OMICS Group - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version